Alert archive / North Dakota / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS Grand Forks, ND

July 16, 2022Ransom County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jul 16, 2022, 3:50 PM CDT for Ransom County, North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 3:50 PM CDT (20:50 UTC)
Expired
Jul 16, 2022, 6:45 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Ransom County, ND

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:00 PM CDTFLASH FLOOD7 Sse Lisbon, NDAROUND 4 INCHES OF RAIN FELL IN LESS THAN THREE HOURS OVER SEVERAL SECTIONS OF FARM AND RANCHLAND IN NORTHERN ALICETON AND SOUTHERN BIG BEND TOWNSHIPS. MAINLY IMPACTING THE CONFLUENCE OF DEAD COLT CREEK AND THE SHEYENNE RIVER. SEVERAL SECTIONS OF FARMLAND AND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS53 KFGF 162050
FFWFGF
NDC073-162345-
/O.NEW.KFGF.FF.W.0010.220716T2050Z-220716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
350 PM CDT Sat Jul 16 2022

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Southeastern Ransom County in southeastern North Dakota...

* Until 645 PM CDT.

* At 350 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lisbon and McLeod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4628 9759 4644 9782 4654 9764 4640 9729
      4628 9757

FLASH FLOOD...RADAR INDICATED

$$

Perroux/CJ
1 follow-up statement
958 
WGUS73 KFGF 162343
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
643 PM CDT Sat Jul 16 2022

NDC073-162353-
/O.EXP.KFGF.FF.W.0010.000000T0000Z-220716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ransom ND-
643 PM CDT Sat Jul 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR 
SOUTHEASTERN RANSOM COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4628 9759 4644 9782 4654 9764 4640 9729
      4628 9757

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:54 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 16, 12:54 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1254 PM CDT Sat Jul 16 2022

.UPDATE...
Issued at 1254 PM CDT Sat Jul 16 2022

Stalled boundary/theta-E gradient has stalled in our south and
this is where better instability axis remain in place (MLCAPE
1500-2000 J/K). Weak mid level trough is still progressing
eastward. Very moist air mass and just enough forcing/instability
is continuing to support isolated to widely scattered activity in
our far south (just showers further north in MN due to less
instability). This activity hasn't been very strong as profiles
are "skinny" in nature with weak mid level lapse rates and weak
lower level shear (0-6km and 0-3km shear less than 25kt). Due to
the low flow and moist air mass storms have tended to be nearly
stationary and occasional lighting and heavy rain appear to be
the main threats. Timing of activity will be related to mid level
wave finally pushing east and the arrival strong region of
subsidence (now in northeast ND). If the wave hasn't cleared by
late afternoon/evening the loss of daytime heating will probably
put an end to any other lingering updrafts that may redevelop
matching trends in CAMs.

UPDATE Issued at 1031 AM CDT Sat Jul 16 2022

Organized shower/thunderstorm complex that was responsible for
impressive shelf cloud pictures but unimpressive wind has weakened
and broken apart with eastward progression, with some disorganized
showers or isolated weaker thunderstorms in our south. CAMs
support the idea of isolated to widely scattered thunderstorms
continuing through peak heating in our south and east, and
initiation will be dependent on surface features (very
disorganized and any lingering forcing). Main axis of elevated
instability is now south and east while the main wave is still in
Canada (more diffuse/less obvious forcing along the mid level
axis in our area). Any clearing will help in
warming/destabilization, however with any forcing transitioning
east the window for redevelopment may also shift. For now CAPE
profiles are fairly skinny where the values would support
marginally strong cells. There are pockets of marginal effective
shear in the 30-40kt but trends will be for this to weaken. I
still don't want to rule out a strong to marginally severe storm
in MN or the southern RRV this afternoon, but things ultimately
may not line up.

&&

.SHORT TERM...(Today through Sunday)
Issued at 354 AM CDT Sat Jul 16 2022

Ongoing convection will push southeastward out of Manitoba early
this morning, then continue into the Northern and Central Red River
Valley by mid-morning. CAMs are in relatively good agreement
regarding the evolution of this line of storms, with most members
continuing the showers and thunderstorms into the early afternoon.
As such, we will likely see an impact on our high temperatures due
to the associated cloud cover. Storms could become strong; however
the potential for widespread severe weather appears low at this
time. Highs today will reach the lower to middle 80s where showers
and storms form, with near 90 degrees elsewhere.

Low temperatures fall into the middle to upper 60s tonight, with
patchy fog possible once more. Sunday looks much warmer than today,
with widespread 90s from the Red River Valley westward. Heat index
values have the potential to approach 100 degrees within the Red
River Valley, especially north of Highway 200.

.LONG TERM...(Sunday night through Friday)
Issued at 354 AM CDT Sat Jul 16 2022

Impacts and concerns in the extended will be primarily Monday and
Tuesday. Monday will see the warmest day of this hot stretch with
highs in the mid 90s and heat indices over a hundred when combining
the humidity impacts of the 70 degree dewpoints. Potent short wave
will dampen the upper level ridging and bring strong forcing to the
area with thunderstorm chances developing late Monday into Tuesday.
Given the airmass and instability ahead of the wave along with the
progged environmental shear these storms may become severe with what
appears to be a fairly organized wind threat developing. Expecting a
couple potential convective episodes the first associated to the
warm elevated front ahead of the upper wave and potential for severe
hail as favorable mid level lapse rates and instability lift north
east. Another possibility is for a MCS to develop Monday afternoon
in eastern MT and push along the International border overnight, its
just a matter of timing the wave and placement on its southern
influence and extent into the ridge which remains in question.
Redevelopment Tuesday will depend on convective debris and position
of the upper wave with guidance suggesting much of the stronger or
severe activity being east of the forecast area. A drier forecast
develops for the much of the area through Friday with a slight
chance of a shower in northern MN Wed and Friday.

WRT to temperatures...The hottest day will be Monday with highs in
the mid and upper 90s and heat indices above 100F in the afternoon
in the Red River Valley. Tuesday through Friday will see temps
cooler but still at to above mid summer normals with highs in the
mid to upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 16 2022

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN, though early in the TAF period a few
lingering pockets of MVFR stratocumulus may impact terminals in
southeast ND and northeast MN. Isolated to widely scattered
showers and a few thunderstorms are mainly in far southeast ND and
parts of northwest MN. This activity should eventually fall apart
or move out of the region by late afternoon. Winds are highly
variable and light as surface gradient remains weak and cloud
cover is liming mixing. There should be a tendency though for
winds to shift to the southeast then south this afternoon and
again after sunrise Sunday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...Lynch
LONG TERM...JK
AVIATION...DJR
Hazardous weather outlook, Jul 16, 6:34 AM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
634 AM CDT Sat Jul 16 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
634 AM CDT Sat Jul 16 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Potentially strong thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices Sunday and Monday will approach 100 degrees at a few
locations in the valley and eastern ND. Monday night into Tuesday
morning there will be a chance for strong to severe storms as
cool front moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 16, 2:25 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          1 NW ULEN               47.09N 96.27W
07/16/2022                   CLAY               MN   BROADCAST MEDIA

            BROADCAST MEDIA RELAYS VIDEO OF A LANDSPOUT
            NW OF ULEN MN. STATIONARY AND LASTED 2
            MINUTES. LOCATION APPROXIMATED BY RADAR.

&&
Special weather statement, Jul 16, 3:24 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
324 PM CDT Sat Jul 16 2022

MNZ029-030-162100-
Wilkin MN-West Otter Tail MN-
324 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of west central Otter
Tail and northeastern Wilkin Counties through 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rothsay, or 17 miles northwest of Fergus Falls, moving southeast at
15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rothsay around 330 PM CDT.
  Erhard around 350 PM CDT.

This includes Interstate 94 in Minnesota between mile markers 29 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4659 9642 4663 9630 4663 9618 4664 9617
      4644 9598 4635 9632
TIME...MOT...LOC 2024Z 331DEG 11KT 4651 9625

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:40 AM CDTSpecial Weather StatementFGFCavalier35 min
Jul 16, 6:13 AM CDTSpecial Weather StatementFGFPembina47 min
Jul 16, 7:33 AM CDTSpecial Weather StatementFGFWalsh27 min
Jul 16, 7:57 AM CDTSpecial Weather StatementFGFGrand Forks33 min
Jul 16, 4:10 PM CDTSpecial Weather StatementFGFRansom20 min

Nearby

Flash Flood Warnings in North Dakota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.